0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Granulocytopenia With Clozapine and Quetiapine
PABLO DIAZ, M.D., F.R.C.P.C.; THOMAS P. HOGAN, M.A.
Am J Psychiatry 2001;158:651-651. doi:10.1176/appi.ajp.158.4.651

To the Editor: We report the following case to call attention to latent hematological effects, presumably induced by clozapine, when a patient’s treatment is switched from clozapine to another atypical neuroleptic.

Ms. A, a 53-year-old woman with a history of schizophrenia that was refractory to treatment for more than 20 years, had been treated with several typical antipsychotics. Subsequent trials of both risperidone and olanzapine for at least 8 weeks, respectively, had little effect on her mental status. Trials of mood stabilizers targeted unpredictable aggressiveness and were discontinued after demonstrating no further improvement.

Ms. A had a baseline neutrophil level of 1,800/mm3 before she began clozapine treatment. Clozapine was titrated up to 400 mg/day and maintained at that dose for a year, which effected a partial treatment response. Ms. A’s neutrophil levels fluctuated between 1,800/mm3 and 2,200/mm3 during this period. Her partial response to clozapine over 12 months and persistently low neutrophil count suggested a trial with another atypical neuroleptic, and quetiapine was initiated with the intention of gradually tapering the clozapine dose.

During Ms. A’s first week of taking quetiapine, 200 mg b.i.d., her neutrophil count dropped to 1,400/mm3, and clozapine was discontinued. She continued taking quetiapine, 250 mg b.i.d., for 4 more weeks, during which time significant clinical deterioration occurred. Her neutrophil count remained less than 1,500/mm3 for the entire period she took quetiapine and did not return to normal (>2,000/mm3) until 3 days after she discontinued quetiapine.

This case joins a number of previous reports suggesting clozapine-induced hematological iatrogenicity associated with an atypical neuroleptic, whether concurrent with risperidone therapy (1) or days after normalization of the absolute neutrophil count and the introduction of olanzapine (2). A recent report (3) described the development of neutropenia (with erythromycin therapy) 5 years after the initiation of clozapine treatment and supported the in vitro findings of cytotoxic effects of clozapine on hemopoietic progenitor cells (4). Current practice increasingly involves switching between atypical neuroleptics and overlapping them in the process. The case presented suggests the need for close hematological monitoring whenever an atypical neuroleptic is used in temporal proximity to clozapine treatment.

Godleski LS, Sernyak MJ: Agranulocytosis after addition of risperidone to clozapine treatment (letter). Am J Psychiatry  1996; 153:735–736
 
Benedetti F, Cavallaro R, Smeraldi E: Olanzapine-induced neutropenia after clozapine-induced neutropenia (letter). Lancet  1999; 354:567
[PubMed]
[CrossRef]
 
Usiskin SJ, Nicolson R, Lenane M, Rapoport JL: Retreatment with clozapine after erythromycin-induced neutropenia (letter). Am J Psychiatry  2000; 157:1021
[CrossRef]
 
Deliliers GL, Servida F, Lamorte G, Quirici N, Soligo D: In vitro effect of clozapine on hemopoietic progenitor cells. Haematolgica  1998; 83:882–889
 
+

References

Godleski LS, Sernyak MJ: Agranulocytosis after addition of risperidone to clozapine treatment (letter). Am J Psychiatry  1996; 153:735–736
 
Benedetti F, Cavallaro R, Smeraldi E: Olanzapine-induced neutropenia after clozapine-induced neutropenia (letter). Lancet  1999; 354:567
[PubMed]
[CrossRef]
 
Usiskin SJ, Nicolson R, Lenane M, Rapoport JL: Retreatment with clozapine after erythromycin-induced neutropenia (letter). Am J Psychiatry  2000; 157:1021
[CrossRef]
 
Deliliers GL, Servida F, Lamorte G, Quirici N, Soligo D: In vitro effect of clozapine on hemopoietic progenitor cells. Haematolgica  1998; 83:882–889
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 9

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
APA Practice Guidelines > Chapter 4.  >
Topic Collections
Psychiatric News
PubMed Articles